Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS San Angelo, TX

May 31, 2016Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at May 31, 2016, 11:26 AM CDT for Mason County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2016, 11:26 AM CDT (16:26 UTC)
Expired
May 31, 2016, 2:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Mason County, TX

The radar

The San Angelo radar (KSJT), 148 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:11 PM CDTFLASH FLOOD11 N Loyal Valley, TXLOW WATER CROSSING ARE FLOODED. WATER IS FLOWING OVER HWY 29.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

222 
WGUS54 KSJT 311626
FFWSJT
TXC319-311930-
/O.NEW.KSJT.FF.W.0014.160531T1626Z-160531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 AM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MASON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 230 PM CDT
    
* AT 1125 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FREDONIA...PONTOTOC AND THE INTERSECTION OF US-
  87 AND RANCH ROAD 783.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    OAK GROVE CROSSING...
    OLD PONTOTOC CROSSING LITTLE WILLOW CREEK...
    SIMONSVILLE CROSSING BADER CREEK...
    WEST SIMONSVILLE CROSSING...
    VATER CROSSING HASSE CREEK...
    RANCH ROAD 783 CROSSING BADER CREEK...
    HICKORY GROVE CROSSING ELM CREEK...
    OLD UNION CROSSING...
    OLD UNION CROSSING SAN FERNANDO CREEK AND
    SPY ROCK CROSSING.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3060 9918 3094 9918 3094 9909 3092 9909
      3092 9896 3061 9897

$$

SN
1 follow-up statement
947 
WGUS74 KSJT 311904
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
204 PM CDT TUE MAY 31 2016

TXC319-311930-
/O.CON.KSJT.FF.W.0014.000000T0000Z-160531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON TX-
204 PM CDT TUE MAY 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
NORTHEASTERN MASON COUNTY...

AT 156 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. CLOSE TO 5 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS LIKELY ONGOING IN EAST CENTRAL MASON
COUNTY AT THIS TIME.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FREDONIA...
PONTOTOC AND THE INTERSECTION OF US-87 AND RANCH ROAD 783. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3060 9918 3094 9918 3094 9909 3092 9909
      3092 9896 3061 9897

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 11:11 AM CDT, 15 minutes earlier.

Area forecast discussion, May 31, 11:11 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1111 AM CDT TUE MAY 31 2016

.UPDATE...
Updated to issue a Flash Flood Watch for all of the area.

&&

.DISCUSSION...
Upper level low continues to slowly track to the east across
Arizona. An outflow boundary is sagging southward into the extreme
northern Big Country. Convection continues to blossom across the
Northwest Hill Country and Heartland. All this to say that periods
of showers and storms will continue across most of West Central
Texas through Thursday. With the very wet spring, and with the
fairly widespread 2-4 inch rainfall totals over the last week,
much of the rainfall from the storms will quickly turning into
runoff. And given the precipitable water values, these storms tend
to be efficient rain producers to start with. Not all locations
will see the storms, but the ones that do will produce heavy
rainfall in a short amount of time. With that in mind, issued a
Flash Flood Watch for the entire area through 12Z Thursday.

&&

.PREV DISCUSSION... /issued 636 AM CDT TUE MAY 31 2016/

AVIATION...
/12Z TAFS/

Expect MVFR ceilings along the I-10 corridor and Heartland for a
few hours this morning, then VFR conditions will prevail after
18Z. Scattered thunderstorms will develop this afternoon and
evening across West Central Texas, and keeping VCTS at the
terminals from 18Z to 06Z. Will not go any higher than VCTS due
to low confidence on coverage and timing of storms.

PREV DISCUSSION... /issued 408 AM CDT TUE MAY 31 2016/

SHORT TERM...
(Today and Tonight)

Rain chances for the next 24 hours remain promising. Models are in
good agreement. The upper low will slowly drift south of the
Arizona border by this afternoon. The persistent southwest flow
aloft will continue to produce minor disturbance, which will move
over West Central Texas. The Storm Prediction Central has all of
our area in a Marginal Risk through 12Z tomorrow morning. So,
continuing chance PoPs for today and likely for tonight looks
reasonable. The main threats for today and tonight are large hail,
damaging winds, and deadly lightning. With precipitable water
values in the 1.5 range likely for tonight, the potential for
heavy rainfall is present; however, exactly where that may develop
is unknown at this time. Thus, will defer to the day shift for a
possible Flash Flood Watch.

LONG TERM...
(Wednesday through Monday)

The long term forecast remains essentially unchanged. Good rain
chances continue through late week. Another cold front arrives on
Wednesday, as the upper low moves over the El Paso area. By
Thursday afternoon and evening, this low moves from west to east
across West Central Texas. The ECMWF is more aggressive and moves
the low faster than the GFS; plus, the ECMWF generates more QPF.
Will continue will higher PoPs favoring the ECMWF, with the best
rain chances Wednesday night and Thursday. By Friday afternoon,
the upper trough axis moves east of our counties, and rain chances
diminish, but continue through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  64  80  63 /  60  70  70  60
San Angelo 	 85  65  80  62 /  50  60  60  60
Junction 	 84  66  79  63 /  50  60  70  70

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, May 31, 4:56 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 AM CDT TUE MAY 31 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
456 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS TODAY AND
TONIGHT. A FEW STORMS MAY BE SEVERE...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS AND DANGEROUS LIGHTNING. ALSO...THE STORMS WILL PRODUCE VERY
HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS WEDNESDAY THROUGH
SATURDAY. A FEW STORMS MAY BECOME SEVERE WEDNESDAY ALONG AND SOUTH
OF INTERSTATE 10. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING
WILL ALSO BE A CONCERN...ESPECIALLY WEDNESDAY THROUGH THURSDAY
WHEN SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 10:17 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1017 AM CDT TUE MAY 31 2016

TXZ170-311600-
MASON TX-
1017 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MASON COUNTY UNTIL 1100
AM CDT...

AT 1016 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CASTELL...OR
10 MILES EAST OF MASON...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MASON
COUNTY...INCLUDING THE INTERSECTION OF US-87 AND RANCH ROAD 783.

LAT...LON 3074 9930 3092 9897 3058 9896 3052 9920
TIME...MOT...LOC 1516Z 249DEG 36KT 3073 9906
Special weather statement, May 31, 10:54 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1054 AM CDT TUE MAY 31 2016

TXZ073-154-168-311645-
MCCULLOCH TX-CONCHO TX-MENARD TX-
1054 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MENARD...SOUTHEASTERN
CONCHO AND WEST CENTRAL MCCULLOCH COUNTIES UNTIL 1145 AM CDT...

AT 1053 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF FORT MCKAVETT...OR 12 MILES WEST OF MENARD...MOVING NORTHEAST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN MENARD...
SOUTHEASTERN CONCHO AND WEST CENTRAL MCCULLOCH COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS: LIVE OAK...US-83 NEAR THE MENARD-CONCHO
COUNTY LINE AND CAMP SOL MAYER.

LAT...LON 3074 10012 3109 10012 3120 9983 3130 9962
      3108 9948
TIME...MOT...LOC 1553Z 230DEG 14KT 3093 10000
Special weather statement, May 31, 10:58 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1058 AM CDT TUE MAY 31 2016

TXZ155-170-311700-
SAN SABA TX-MASON TX-
1058 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASON AND SOUTHERN
SAN SABA COUNTIES UNTIL NOON CDT...

AT 1058 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CASTELL...OR
12 MILES EAST OF MASON...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PONTOTOC AROUND 1130 AM CDT.
  CHEROKEE AROUND 1200 PM CDT.

LAT...LON 3092 9844 3092 9896 3069 9896 3065 9906
      3076 9920 3079 9928 3094 9921 3094 9909
      3100 9909 3111 9892 3099 9844 3096 9845
      3094 9841 3093 9842
TIME...MOT...LOC 1558Z 230DEG 14KT 3076 9902

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:41 PM CDTSpecial Weather StatementSJTCallahan19 min
May 31, 10:17 AM CDTSpecial Weather StatementSJTMason43 min
May 31, 10:54 AM CDTSpecial Weather StatementSJTMenard51 min
May 31, 10:58 AM CDTSpecial Weather StatementSJTLlano62 min
May 31, 10:59 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more3 days
May 31, 11:14 AM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard46 min
May 31, 12:12 PM CDTAreal Flood AdvisorySJTMenard3 hr
May 31, 12:42 PM CDTAreal Flood AdvisorySJTConcho3 hr
May 31, 2:06 PM CDTAreal Flood AdvisorySJTBrown, McCulloch, San Saba3 hr
May 31, 2:09 PM CDTSevere Thunderstorm WarningSJTKimble51 min
May 31, 2:31 PM CDTAreal Flood AdvisorySJTKimble, Mason3 hr
May 31, 2:59 PM CDTSpecial Weather StatementSJTNolan61 min
May 31, 3:04 PM CDTSpecial Weather StatementSJTCallahan, Taylor56 min
May 31, 4:23 PM CDTSpecial Weather StatementSJTTaylor52 min
May 31, 5:06 PM CDTFlash Flood WarningSJTTaylor3 hr
May 31, 5:30 PM CDTSpecial Weather StatementSJTRunnels60 min
May 31, 5:46 PM CDTAreal Flood AdvisorySJTCoke, Runnels, Tom Green3 hr
May 31, 6:24 PM CDTAreal Flood AdvisorySJTTom Green3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.